Flash Flood, Grant
- When
- June 6, 3:45 PM PST to 4:15 PM PST
- Where
- Grant County, Quincy to 2.28 mi W of Quincy
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 47.230, -119.850
A slow-moving thunderstorm produced local heavy rainfall in Quincy and the north part of the Quincy Valley. During a 15-minute period, strong winds, hail, and heavy rain significantly damaged crops.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A slow-moving thunderstorm produced local heavy rainfall in Quincy and the north part of the Quincy Valley. During a 15-minute period, strong winds, hail, and heavy rain significantly damaged crops. A flash flood also damaged part of Road Q NW about two miles north of Quincy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 6, 3:45 PM PST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WA 445 PM PDT SAT JUN 6 2009 .SYNOPSIS... A WEATHER PATTERN MORE TYPICAL OF LATE SPRING WILL DOMINATE THE INLAND NORTHWEST THROUGH THE REMAINDER OF THE WEEKEND INTO THE FIRST PART OF THE WORK WEEK. DISTURBANCES TRACKING FROM NORTH TO SOUTH COMBINED WITH A PUSH OF COOLER AIR FROM SOUTHERN BRITISH COLUMBIA WILL USHER IN THE UNSETTLED WEATHER. SEASONABLY COOL CONDITIONS WITH OCCASIONAL WEAK WEATHER DISTURBANCES WILL CONTINUE FOR MUCH OF THE UPCOMING WORK WEEK. && .DISCUSSION...TONIGHT AND SUNDAY...A MID-LEVEL TROUGH WILL REMAIN CENTERED NEAR THE ALBERTA/SASKATCHEWAN BORDER...KEEPING THE INLAND NW UNDER A RELATIVELY UNSTABLE ATMOSPHERE AND NORTH TO NORTHWESTERLY FLOW. THE IMPULSE ROUNDING THE TROUGH THIS EVENING WILL PIVOT SOUTH AND EAST...AND WEAK SUBSIDENCE MOVES IN OVERNIGHT. THE SHOWER THREAT WILL RETREAT TO MAINLY THE SOUTHERN THIRD OF THE CWA AND WANE...BUT GUIDANCE CONTINUES TO SHOW A MIXTURE OF MIX AND HIGH LEVEL MOISTURE SPILLING THROUGH. SO SKIES WILL REMAIN PARTLY TO MOSTLY CLOUDY TONIGHT. ANOTHER WAVE PIVOTS AROUND THE TROUGH SUNDAY...APPROACHING THE NORTHERN CWA...WITH INCREASING MOISTURE WORKING WITH AFTERNOON INSTABILITY. THIS WILL BRING A RENEWED RISK FOR SHOWERS TO THE CASCADES THROUGH NORTHERN PANHANDLE...WITH AT LEAST A SLIGHT CHANCE FOR THUNDER. THE SOUTHEAST CWA WILL ALSO FIND A RISK FOR SHOWERS AGAIN...DUE TO LINGERING MOISTURE AND NWLY FLOW. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY UNDER NORMAL. /JCOTE SUNDAY NIGHT THROUGH TUESDAY...THE FORECAST AREA WILL REMAIN UNDER THE INFLUENCE OF THE EXPANSIVE AND SLUGGISH MID/UPPER LEVEL LOW THAT WILL INITIALLY STRADDLE THE ALBERTA/SASKATCHEWAN/NWRN MT BORDER REGION SUN NIGHT BEFORE IT ELONGATES AND SINKS SEWD BY TUESDAY. EMBEDDED SHORT- WAVES/ASSOCIATED VORT LOBES PINWHEELING AROUND THIS UNUSUALLY LARGE LOW PRESSURE SYSTEM WILL BE KEY PLAYERS ALTHOUGH THERE IS STILL A FAIR DEGREE OF UNCERTAINTY WITH RESPECT TO HOW FAR WEST AND SOUTH THESE FEATURES WILL EVENTUALLY PIVOT AROUND THE WESTERN PERIPHERY OF THE LOW. GENERALLY KEPT WITH A RATHER BROADBRUSH APPROACH TO THE POP/WX GRIDS...BUT PER PREVIOUS FORECAST TRENDS FAVORED THE NORTHEAST WA MOUNTAINS AND ID PANHANDLE WHICH WILL BE IN CLOSER PROXIMITY TO ANY LARGE SCALE FORCING FOR LIFT ALTHOUGH IT WILL BE DIFFICULT TO COMPLETELY RULE OUT POPS EVEN ACROSS THE UPPER BASIN. ON MONDAY...WE MAY NEED TO EXPAND THE MENTION OF SHRA/TSRA ALONG THE EAST SLOPES OF THE CASCADES. THIS REGION WILL BE IN A FAVORABLE POSITION RELATIVE TO A CYCLONICALLY CURVED UPPER LEVEL JET WHOSE AXIS WILL BE ORIENTED NW-SE ACROSS THE AREA. MID-LEVEL WARMING PROGGED ACROSS WESTERN AREAS ON TUESDAY SHOULD LIMIT OVER CONVECTIVE POTENTIAL COMPARED TO MONDAY...BUT STEEP 850-500 MB LAPSE RATES REMAIN IN PLACE ACROSS A MAJORITY AREA AND THAT COMBINED WITH FAVORABLE NWLY UPSLOPE FLOW SHOULD FAVOR THE BLUES AND CENTRAL IDAHO PANHANDLE FOR CONVECTION ON TUESDAY. A SLOW DAY TO DAY WARMING TREND INDICATED...WITH TEMPERATURES CLOSE TO SEASONAL BY TUESDAY. /JONES TUESDAY NIGHT THROUGH SATURDAY...THE LARGE SCALE PATTERN FOR NEXT WEEK IS ACTUALLY QUITE SIMILAR TO WHAT WE HAVE SEEN FOR THE PAST SEVERAL DAYS. AFTER THE COLD UPPER LOW CURRENTLY OVER OUR AREA KICKS OUT ON TUESDAY WE RETURN TO A WEAK WESTERN U.S. TROUGH AND WEAK RIDGING OVER WESTERN CANADA...LEAVING THE PAC NW IS VERY WEAK SPLIT FLOW. INSTABILITY INITIALLY IS FAIRLY LIMITED ON WEDNESDAY. BUT AS TEMPERATURES WARM A LITTLE EACH DAY THE INSTABILITY OVER THE MOUNTAINS INCREASES. THIS SHOULD BE GOOD ENOUGH FOR SHOWERS AND THUNDERSTORMS TO DEVELOP OVER THE MOUNTAINS /INCLUDING THE CASCADES/ DURING THE AFTERNOON AND EVENING HOURS. UNDER SUCH A WEAK FLOW PATTERN THERE WILL BE VERY LITTLE VERTICAL WIND SHEAR TO WORK WITH. AS SUCH THE MAJORITY OF THIS CONVECTION SHOULD NOT BE SEVERE. BY THE END OF THE WEEK THE MODELS IN GENERAL AGREE ON TAKING A WEAK WAVE FROM THE PACIFIC AND DROPPING IT INTO THE WESTERN US TROUGH. THIS IS SIMILAR TO THE WEATHER PATTERN EARLIER THIS WEEK WHERE A CLOSED LOW SAT OFF THE CALIFORNIA COAST FOR 3 DAYS BRINGING CONSIDERABLE CONVECTION TO THE SOUTH OF OUR FORECAST AREA. THERE IS ONE BIG DIFFERENCE THOUGH. THIS PAST WEEK THERE WAS STRONG HIGH PRESSURE OVER WESTERN CANADA WHICH BROUGHT DRY NORTHEASTERLY WINDS TO OUR AREA FOR 3 DAYS. THIS SQUELCHED ANY CHANCE FOR CONVECTION EXCEPT IN THE EXTREME SOUTHERN ZONES /I.E. LEWISTON AREA/. BUT IN THE UPCOMING FORECAST THE LOW LEVEL PRESSURE GRADIENT IS MUCH DIFFERENT SO THERE DOESNT APPEAR TO BE MUCH CHANCE OF A REPEAT OF THE STRONG DRY NORTHEASTERLY FLOW. AS SUCH WE LOOK TO BE IN A MUCH MORE FAVORABLE PATTERN FOR CONVECTION. ULTIMATELY THE AMOUNT OF CONVECTION WILL LIKELY DEPEND ON JUST HOW MUCH THE PACIFIC WAVE DIGS INTO THE WESTERN U.S. TROUGH. IF IT DIGS MORE THAN THE CURRENT MODEL FORECAST WE COULD GET SKUNKED. MODEL WIND SHEAR STILL ISNT VERY IMPRESSIVE FOR THE END OF THE WEEK BUT THE MODELS DO SUGGEST THE POTENTIAL FOR A MINOR SHORT WAVE IN THE SOUTHERLY FLOW AHEAD OF THE TROUGH WHICH WOULD HELP TO ORGANIZE THE CONVECTION AND LEAD TO A BETTER CHANCE OF SEVERE THUNDERSTORMS FOR FRIDAY OR SATURDAY. RJ && .AVIATION... THE THREAT FOR THUNDERSTORMS AND AREAS OF MVFR VSBY/CIGS WILL GRADUALLY SHIFT INTO SOUTHERN AREAS OF THE FORECAST AREA DURING THE FIRST PART OF EVENING...MAINLY ALONG AND SOUTH OF A KEAT-KMWH-KPUW LINE. WITHIN THIS AREA...STRONG THUNDERSTORMS WILL IMPACT THE KPUW AREA AS WELL AS JUST WEST OF KEPH AND KMWH. THIS SHOWER AND THUNDERSTORM ACTIVITY WILL GRADUALLY WANE BY 06Z...WITH JUST ISOLATED SHOWERS LINGERING OVERNIGHT. IN CONTRAST TO THE ACTIVE WEATHER REGIME ACROSS THE SOUTH...PREDOMINATELY VFR CONDITIONS ARE EXPECTED ACROSS THE NORTHERN TIER TO INCLUDE THE SPOKANE-CDA AREA TERMINALS AND POINTS NORTH THIS EVENING WHERE THE AIR MASS WILL BECOME INCREASINGLY MORE STABLE AND ALSO DRIER AFTER ISOLATED SHOWERS DISSIPATE AFTER DARK. ISOLATED MVFR CONDITIONS WILL BE POSSIBLE LATE IN THE PERIOD...AS ISOLATED SHOWERS AND THUNDERSTORMS DEVELOP ACROSS MAINLY EASTERN AREAS SUNDAY AFTERNOON. /KJ && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 44 68 43 72 49 74 / 20 20 20 20 20 20 COEUR DALENE 41 65 42 69 47 73 / 20 20 30 20 30 30 PULLMAN 39 67 43 69 44 73 / 30 20 20 20 20 20 LEWISTON 46 74 50 75 52 79 / 40 20 20 20 20 20 COLVILLE 41 70 41 74 45 77 / 10 20 30 30 30 20 SANDPOINT 38 63 39 67 43 71 / 10 20 30 30 30 30 KELLOGG 38 63 42 67 46 71 / 40 20 30 30 40 40 MOSES LAKE 48 74 48 78 52 82 / 20 10 10 10 10 10 WENATCHEE 52 73 54 77 56 82 / 20 10 0 10 10 10 OMAK 46 74 46 77 49 81 / 10 10 10 10 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 553 AM PDT SAT JUN 6 2009 IDZ001>004-026-027-WAZ031>038-041>044-071300- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 553 AM PDT SAT JUN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
353 PM PDT SAT JUN 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 WSW SPRAGUE 47.28N 118.02W
06/06/2009 E1.00 INCH LINCOLN WA PUBLIC
0350 PM FLASH FLOOD 5 NW SPRAGUE 47.35N 118.05W
06/06/2009 LINCOLN WA LAW ENFORCEMENT
WATER COVERING PORTIONS OF HIGHWAY 23 BETWEEN MILE POSTS
48 AND 53.
&&
KJThe Spokane radar (KOTX), 175 km away, was scanning. The volume nearest the first event began at 23:44 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2009Every state in 2009This day in weather historyWarnings in Washington, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181790.